Alert archive / Minnesota / Wind Advisories in 2014

Wind Advisory 1, NWS Duluth, MN

April 28, 2014Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this wind advisory at Apr 28, 2014, 9:35 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 9:35 AM CDT (14:35 UTC)
Expired
Apr 28, 2014, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WWUS73 KDLH 281435
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
935 AM CDT MON APR 28 2014

...STRONG NORTHEAST WINDS TODAY NEAR THE TWIN PORTS...

.STRONG NORTHEAST WINDS COMING OFF LAKE SUPERIOR WILL RESULT IN
EAST TO NORTHEAST WINDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH IN THE
TWIN PORTS AREA THROUGH EARLY THIS EVENING. THE BLATNIK AND BONG
BRIDGES...DUE TO BEING HIGHER UP...ARE SEEING STRAY WIND GUSTS OF
50 TO 60 MPH AND WHICH COULD CONTINUE THROUGH TODAY. THE WINDS
WILL LIKELY BEGIN TO SLOWLY SUBSIDE LATER THIS EVENING AND INTO
TUESDAY.

MNZ037-WIZ001-282245-
/O.NEW.KDLH.WI.Y.0001.140428T1435Z-140429T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR
935 AM CDT MON APR 28 2014

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* LOCATION...THE DULUTH AND SUPERIOR AREA.

* TIMING...THROUGH EARLY THIS EVENING.

* WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS TO 45 MPH. THE BLATNIK
  AND BONG BRIDGES ARE SEEING STRAY GUSTS TO 50 TO 60 MPH...AND
  THIS COULD CONTINUE THROUGH TODAY.

* IMPACTS...THE STRONG WIND GUSTS COULD KNOCK DOWN TREE
  LIMBS...AND POSSIBLY UPROOT TREES DUE TO THE WET SOIL MAKING IT
  EASIER TO KNOCK OVER TREES. DRIVING COULD BE
  DIFFICULT...ESPECIALLY OVER THE BLATNIK AND BONG BRIDGES AND FOR
  HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

G2
1 follow-up statement
913 
WWUS73 KDLH 281952
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT MON APR 28 2014

...STRONG NORTHEAST WINDS NEAR THE TWIN PORTS THROUGH THIS
EVENING...

.STRONG NORTHEAST WINDS COMING OFF LAKE SUPERIOR WILL CONTINUE TO
RESULT IN EAST TO NORTHEAST WINDS OF 25 TO 35 MPH AND GUSTS OF
35 TO 50 MPH IN THE TWIN PORTS AREA THROUGH EARLY THIS EVENING.
THE WINDS WERE STRONGER IN THE HIGHER TERRAIN AND NEAR LAKE
SUPERIOR. THE BLATNIK AND BONG BRIDGES...DUE TO BEING HIGHER
UP...ARE SEEING STRAY WIND GUSTS OF 50 TO 60 MPH.

THERE HAVE BEEN REPORTS OF DOWNED TREES FALLING ONTO VEHICLES AND
HOMES IN THE DULUTH AREA. SOME PARTS OF DULUTH AND HERMANTOWN WERE
WITHOUT POWER AS OF THE MIDDLE OF THE AFTERNOON.

THE WINDS WILL SLOWLY SUBSIDE LATER THIS EVENING AND INTO
TUESDAY.

MNZ037-WIZ001-290200-
/O.CON.KDLH.WI.Y.0001.000000T0000Z-140429T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR
252 PM CDT MON APR 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* LOCATION...THE DULUTH AND SUPERIOR AREA.

* TIMING...THROUGH EARLY THIS EVENING.

* WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS OF 35 TO 50 MPH. THE
  BLATNIK AND BONG BRIDGES ARE SEEING STRAY GUSTS TO 50 TO 60
  MPH...AND THIS COULD CONTINUE THROUGH EARLY THIS EVENING.

* IMPACTS...THE STRONG WIND GUSTS COULD KNOCK DOWN TREE LIMBS... 
  AND POSSIBLY UPROOT TREES DUE TO THE WET SOIL MAKING IT EASIER 
  TO KNOCK OVER TREES. DRIVING COULD BE DIFFICULT...ESPECIALLY 
  OVER THE BLATNIK AND BONG BRIDGES AND FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

G2

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Apr 28, 6:44 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 28, 6:44 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
644 AM CDT MON APR 28 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 400 AM CDT MON APR 28 2014

AT 4 AM...PRECIPITATION WAS ONCE AGAIN INCREASING ACROSS THE
AREA...AFTER DIMINISHING QUITE A BIT OVERNIGHT. THE PRECIPITATION
WAS GENERALLY IN THE FORM OF LIGHT RAIN...ALTHOUGH WE DID APPEAR
TO HAVE A SHORT LIVED PERIOD OF SLEET HERE AT THE OFFICE.
TEMPERATURES RANGED FROM THE MID 30S AT THE HEAD OF THE LAKES TO
THE LOWER TO MIDDLE 40S NEAR THE INTERNATIONAL BORDER.

THERE WAS A LOT OF DISCUSSION THIS MORNING AS TO WHAT TO DO WITH
HEADLINES. PRECIPITATION HAD DECREASED QUITE A BIT...AND THE
LATEST HRRR/NSSL WRF AND 4KM NMM WRF ALL INDICATED THAT
PRECIPITATION SHOULD GENERALLY REMAIN LIGHT AND WILL PROBABLY
ACTUALLY DIMINISH DURING THE LATTER PART OF THE MORNING AS DRY AIR
MOVES BACK INTO THE PICTURE. THE NAM12 ALSO AGREES FAIRLY WELL
WITH THAT SCENARIO AS WELL. THINK THERE IS STILL POTENTIAL FOR
SOME ICE ACROSS THE HEAD OF THE LAKES ARE THIS MORNING...BUT
DECIDED TO BACK OFF A BIT BASED ON LOWER EXPECTED PRECIPITATION
TOTALS AND BECAUSE TEMPS HAVE WARMED TO AROUND 34/35. WE STILL
EXPECT TEMPS MAY COOL A BIT THIS MORNING AND THE THREAT STILL
EXISTS FOR ICING ALONG THE HIGHER TERRAIN ADJACENT TO LAKE
SUPERIOR AT THE HEAD OF LAKE SUPERIOR. HAVE ALSO BROUGHT TEMPS UP
ACROSS THE NORTH TODAY AS TEMPS ARE CURRENTLY IN THE LOWER 40S AND
AS DRIER AIR MOVES IN WE SHOULD SEE SOME ADDITIONAL WARMING.

DRIER AIR PUSHES IN ACROSS NORTHERN MINNESOTA AND THE LAKE
SUPERIOR REGION LATER TODAY AND TONIGHT...BEFORE MOISTURE PUSHES
NORTH AND WESTWARD AGAIN. THE BIG QUESTION FOR TONIGHT AND INTO
TUESDAY WILL BE THE POTENTIAL FOR MORE ICE IN THE SAME FAVORED
HIGHER TERRAIN AREAS...AS WELL AS THE POTENTIAL FOR ACCUMULATING
SNOWFALL IN THE SOUTH. THINK THERE COULD BE SOME LOCATIONS IN THE
SOUTH THAT WILL SEE UP TO AN INCH OF SNOW TONIGHT...AND 1 TO 3
INCHES ON TUESDAY. THE BEST CHANCE IS CURRENTLY SHAPING UP TO BE
AN AREA FROM EC MN INTO NW WI.

DEFINITELY LOOKS TO BE AN INTERESTING WEEK SHAPING UP WEATHER
WISE...AS WE WILL CONTINUE TO SEE PTYPE ISSUES AND THE POTENTIAL
FOR SOME FREEZING RAIN AND SNOW ACCUMULATION.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 AM CDT MON APR 28 2014

THE LARGE SLOW MOVING STACKED LOW PRESSURE SYSTEM WILL CONTINUE TO
IMPACT THE REGIONS WEATHER THROUGH THE END OF THE WEEK. BELOW NORMAL
TEMPERATURES AND CHANCES FOR PRECIPITATION WILL OCCUR THROUGH MOST
OF THE PERIOD.

SURFACE LOW PRESSURE IN EASTERN IOWA TUESDAY EVENING WILL ONLY MOVE
SLOWLY NORTH THROUGH WEDNESDAY EVENING. THE NAM AND GEM ARE SLOWER
LIFTING THE LOW NORTH VERSUS THE FASTER ECMWF/GFS. THE DIFFERENCES
WITH THE UPPER LOW ARE NOT QUITE AS BIG. REGARDLESS OF THE LOW
POSITION...THERE WILL BE CONTINUED CHANCES FOR PRECIPITATION ACROSS
THE NORTHLAND.

SOME WARMER AIR WILL SURGE BACK TO THE WEST TUESDAY NIGHT AS THE LOW
LIFTS NORTH. WE HAVE MAINLY SNOW OVER OUR WESTERN TWO THIRDS WITH A
RAIN/SNOW MIX EAST. AT THIS TIME...WE EXPECT UP TO 2 INCHES OF SNOW
IN SPOTS. THE NAM HAS A BAND OF HIGHER QPF SUGGESTING SOME HIGHER
SNOWFALL WILL BE POSSIBLE...BUT A LOT OF THAT QPF IS UNDER THE WARMER
TEMPS MOVING IN FROM THE WEST. WE TRANSITION THE PRECIP TYPE OVER TO
MAINLY RAIN ON WEDNESDAY WITH LOW LEVEL TEMPERATURES WARMING...THEN
MIX WITH MORE SNOW WEDNESDAY NIGHT. SNOWFALL WEDNESDAY NIGHTS LOOKS
TO BE LIGHT AT THIS TIME DUE TO EXPECTED LIGHTER QPF AND WARMER
SURFACE TEMPS LEADING TO MORE MELTING.

CHANCES FOR RAIN/SNOW WILL LINGER INTO NEXT WEEKEND AS AN UPPER
TROUGH/LOW REMAIN OVER/NEAR THE NORTHLAND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 643 AM CDT MON APR 28 2014

AREA RADARS CONTINUE TO SHOW SHOWERS MOVING NORTHWEST THROUGH THE
NORTHLAND THIS MORNING. THIS WILL CONTINUE FOR A FEW HOURS...THEN
SOME DRIER AIR SHOULD CAUSE THE SHOWERS TO DIMINISH OVER FAR NORTHERN
AREAS. SOUTHERN AREAS WILL CONTINUE TO SEE RAIN THROUGH THE
PERIOD. COLDER AIR WILL WORK INTO THE REGION TONIGHT...CAUSING A
WINTRY MIX TO DEVELOP. SOME FREEZING RAIN WILL ALSO BE POSSIBLE
YET THIS MORNING AT KDLH. THE TEMP AT 6 AM WAS 35F WITH A
DEWPOINT OF 28F. WE COULD SEE TEMPS DROP A COUPLE DEGREES YET THIS
MORNING LEADING TO MORE FREEZING RAIN. SOME MVFR VSBYS WILL BE
POSSIBLE...AND SOME BRIEF MVFR CEILINGS. KBRD WILL MOSTLY
EXPERIENCE MVFR CEILINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  36  29  36  33 / 100  60  90  70
INL  50  29  48  34 /  60  10  30  70
BRD  41  33  43  34 / 100  80  70  70
HYR  43  36  44  34 / 100  80  90  70
ASX  42  35  40  34 /  80  70  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR MNZ019-
     020-037.

WI...NONE.
LS...GALE WARNING UNTIL 10 AM CDT TUESDAY FOR LSZ140>147.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT WEDNESDAY FOR LSZ121-148.

&&

SHORT TERM...DAP
LONG TERM...MELDE
AVIATION...MELDE
Hazardous weather outlook, Apr 28, 4:37 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT MON APR 28 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
437 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY HAS BEEN POSTED FOR THE HEAD OF THE LAKES
REGION THROUGH 2 PM THIS AFTERNOON. RAIN OR FREEZING RAIN IS
EXPECTED ACROSS THE NORTHLAND TODAY. LOCAL ICE ACCUMULATION WILL
BE POSSIBLE...ESPECIALLY ALONG THE HIGHER TERRAIN ADJACENT TO LAKE
SUPERIOR. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED
INFORMATION CONCERNING THE POTENTIAL FOR ICE ACCUMULATION.

TONIGHT...A MIX OF RAIN AND SNOW IS EXPECTED...AND UP TO AN INCH
OF SNOW MAY FALL ACROSS PORTIONS OF THE REGION. THE BEST CHANCE
WOULD BE FROM EAST CENTRAL MINNESOTA INTO NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A POTENTIAL FOR 1 TO 3 INCHES OF WET SNOW
ACROSS MUCH OF THE REGION. SNOW WILL BE ALSO BE POSSIBLE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. A FEW INCHES OF ADDITIONAL
ACCUMULATION WILL BE POSSIBLE.

IN ADDITION...THE PERSISTENT RAIN MAY RESULT IN LOCAL RISES IN
RIVERS DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN DULUTH.

LSZ121-140>148-291030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
437 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY AND TONIGHT FOR MUCH OF THE
NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. SEE THE LATEST MARINE
PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CONTINUE INTO WEDNESDAY. GALE WARNINGS AND SMALL
CRAFT ADVISORIES WILL LIKELY CONTINUE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:47 AM CDTFreezing Rain AdvisoryDLHCarlton, Lake, Saint Louis10 hr
Apr 28, 10:44 AM CDTRiver Flood WarningDLHCrow Wing, Morrison9 days

Nearby

Wind Advisories in Minnesota, 2014Wind Advisories in Wisconsin, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.